Wyoming, 2025

High Wind in Wyoming, December 17 to 18, 2025

December 17 to 18, 2025 · NWS UNR · 11 events in 5 counties and zones

A historic, record-breaking wind storm wreaked havoc across northeastern Wyoming and western South Dakota on December 17-18, 2025. Wind gusts reached 101 MPH, resulting in significant damage to trees, power lines, and some structures.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A historic, record-breaking wind storm wreaked havoc across northeastern Wyoming and western South Dakota on December 17-18, 2025. Wind gusts reached 101 MPH, resulting in significant damage to trees, power lines, and some structures. A couple of fires were also propelled by the high winds. All-time high wind gusts were officially recorded at the National Weather Service in east Rapid City, SD (91 MPH at 4:56 AM MST on December 18) and the Rapid City Regional Airport (94 MPH at 5:13 AM MST on December 18).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 17, 4:39 PM MST, 2 hours 43 minutes earlier. Its key messages:

  • Widespread near critical fire wx conditions across northeastern WY into western and south central South Dakota this afternoon.
  • Strong southwest winds will continue through the afternoon hours with gusts already hitting 60-70 mph in spots.
  • The strong winds will shift to the northwest later this evening into the overnight hours and overspread the region with gusts of 75- 80+ mph possible across northwestern SD.
  • Despite meager QPF, potential exists for for snow squalls over western SD later tonight into early Thursday morning.
Area forecast discussion, Dec 17, 4:39 PM MST, 2 hours 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
439 PM MST Wed Dec 17 2025

.KEY MESSAGES...

- Widespread near critical fire wx conditions across northeastern
  WY into western and south central South Dakota this afternoon.

- Strong southwest winds will continue through the afternoon hours
  with gusts already hitting 60-70 mph in spots.

- The strong winds will shift to the northwest later this evening
  into the overnight hours and overspread the region with gusts of
  75- 80+ mph possible across northwestern SD.

- Despite meager QPF, potential exists for for snow squalls over
  western SD later tonight into early Thursday morning.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 119 PM MST Wed Dec 17 2025

Strong southwesterly winds have developed across northeastern
Wyoming and western South Dakota. Gusty downslope winds continue
across the eastern Black Hills and foothills with peak gusts of
55-65 mph this morning and early afternoon.

Confidence is increasing in a higher impact high wind event for
northwestern South Dakota across the I-90 corridor in western
South Dakota overnight tonight behind two fronts in quick
succession. Forecast soundings continue to show well-mixed
boundary layers, mixing down a core of 80-90kt winds atop the
mixed layer. Hi-res models pick up on this as well, coupled with
MOS guidance (old school!) showing sustained winds of 40-50+ knots
across northwestern SD overnight. The ingredients are there: 3-6
mb pressure rises behind the first front this evening, 6-9+ mb
pressure rises behind the second/arctic front late tonight, strong
CAA/mechanical mixing of higher momentum air, and a core of
70-100 knot winds at ~800-700 mb. Consequently, have increased
winds in this forecast package across the western SD plains
tonight with maximum wind gusts ~75-80 mph, although potential
exists for 80+ mph. Looking at it probabilistically, the NBM has
prob of gusts >75 mph ~65-75%+ for most of western SD; the 12z
HREF/REFS have a similarly high probability of gusts >75 mph
overspreading NW SD after 11pm MT behind the second front,
spreading southeastward through 6am. The strongest winds (70+ mph)
are expected to stretch from NW SD into the foothills and along
I-90 in western SD. Winds will diminish from west to east late
Thursday morning through the afternoon hours.

Light rain will quickly transition to snow as the arctic front
pushes into the NW SD later this evening. While the best moisture
will remain displaced east, strong low-level lapse rates coupled
with very strong winds will support snow squall potential in any
heavier bands of snow overnight. The best snow squall potential
will exist after 10pm across NW SD into the western SD plains
through the overnight hours, although meager QPF/moisture will
yield only transient visibility reductions.

Upper level flow will become zonal Friday with highs warming back
into the 50s and 60s ahead of another clipper system Friday night
into Saturday morning with light snow across NE WY into the Black
Hills. Cooler Saturday behind another cold front before dry,
zonal/southwesterly flow returns for next week - looking mild for
Christmas.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 425 PM MST Wed Dec 17 2025

First cold front is moving through the area early this evening
with strong west/southwesterly wind gusts from 30-50kts ahead of
it and strong west/northwest wind gusts from 30-55kts behind it. A
second cold front will bring stronger wind gusts from the
northwest reaching 40-60kts+ at times overnight into Thursday
morning. A band of rain will cross the area early this evening
with local MVFR/IFR conditions. The second front will have
isolated snow showers, especially over the northern Black Hills
with local MVFR/IFR conditions. Winds will quickly die down
Thursday afternoon with VFR conditions prevailing.

&&

.FIRE WEATHER...
Issued At 119 PM MST Wed Dec 17 2025

Strong west-southwesterly winds and low relative humidity will
support near-critical fire weather conditions. Winds continue to
gust 40-60+ mph across portions of NW WY into southwestern and south-
central SD this afternoon. While relative humidity won't meet the
traditional critical value (<15%), RH ~25-30% this afternoon coupled
with the strong winds will support near-critical conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 11 AM MST Thursday for SDZ001-002-012-
     013-025-041-072-073-078.
     High Wind Warning from 10 PM MST /11 PM CST/ this evening to 1
     PM MST /2 PM CST/ Thursday for SDZ014-026-030>032-042>044-
     046-047-049-074>077.
     High Wind Warning until 8 AM MST Thursday for SDZ024-027>029.
WY...High Wind Warning until 11 AM MST Thursday for WYZ059-060.
     High Wind Warning until 8 AM MST Thursday for WYZ057.
     High Wind Warning until 5 AM MST Thursday for WYZ054>056-058.
&&

DISCUSSION/KEY MESSAGES...SE
AVIATION...Helgeson
FIRE WEATHER...SE
Hazardous weather outlook, Dec 17, 4:30 AM MST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MST Wed Dec 17 2025

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
430 AM MST Wed Dec 17 2025 /530 AM CST Wed Dec 17 2025/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

High winds are possible across a large portion of eastern Wyoming
and western South Dakota today. A High Wind Warning is now in
effect, please see the latest NPWUNR for full details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds are possible across a large portion of eastern Wyoming
and western South Dakota Thursday. A High Wind Warning is now in
effect, please see the latest NPWUNR for full details.

Along with the winds, heavier bands of snow coupled with the
strong winds may result in greatly reduced visibility across the
area Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 17, 3:25 PM MST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
325 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Non-Tstm Wnd Gst 2 N Summerset           44.22N 103.33W
12/17/2025  M50 mph          Meade              SD   Mesonet

0201 PM     Non-Tstm Wnd Gst 5 WNW New Underwood     44.12N 102.93W
12/17/2025  M61 mph          Pennington         SD   Dept of Highways

0216 PM     Non-Tstm Wnd Gst 11 NE Morrisey          43.67N 104.26W
12/17/2025  M58 mph          Weston             WY   Mesonet

0223 PM     Non-Tstm Wnd Gst Ellsworth AFB           44.16N 103.10W
12/17/2025  M53 mph          Meade              SD   Other Federal

0226 PM     Non-Tstm Wnd Gst 10 S Upton              43.96N 104.64W
12/17/2025  M60 mph          Weston             WY   Mesonet

0229 PM     Non-Tstm Wnd Gst Rapid City Arpt         44.05N 103.05W
12/17/2025  M64 mph          Pennington         SD   ASOS

0240 PM     Non-Tstm Wnd Gst 1 WNW Caputa            44.00N 103.00W
12/17/2025  M55 mph          Pennington         SD   Mesonet

0250 PM     Non-Tstm Wnd Gst 7 W Ardmore             43.04N 103.80W
12/17/2025  M54 mph          Fall River         SD   Mesonet

&&

SJR
Local storm report, Dec 17, 4:07 PM MST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
407 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Non-Tstm Wnd Gst 1 W Box Elder           44.12N 103.09W
12/17/2025  M55 mph          Pennington         SD   Dept of Highways

0249 PM     Non-Tstm Wnd Gst 17 NNW New Haven        44.95N 105.04W
12/17/2025  M61 mph          Crook              WY   Mesonet

0251 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
12/17/2025  M66 mph          Campbell           WY   Mesonet

0305 PM     Non-Tstm Wnd Gst 1 ESE Ladner            45.83N 103.72W
12/17/2025  M50 mph          Harding            SD   Mesonet

0306 PM     Non-Tstm Wnd Gst 8 NNW Oshoto            44.71N 105.01W
12/17/2025  M57 mph          Crook              WY   Mesonet

0310 PM     Non-Tstm Wnd Gst 11 SSE Hereford         44.23N 102.83W
12/17/2025  M52 mph          Meade              SD   Mesonet

0312 PM     Non-Tstm Wnd Gst 12 NNW Alva             44.86N 104.54W
12/17/2025  M56 mph          Crook              WY   Mesonet

0315 PM     Non-Tstm Wnd Gst 4 NNE Angostura Res     43.37N 103.39W
12/17/2025  M51 mph          Fall River         SD   AWOS

0317 PM     Non-Tstm Wnd Gst 1 N Buffalo             45.60N 103.55W
12/17/2025  M55 mph          Harding            SD   ASOS

0317 PM     Non-Tstm Wnd Gst 13 NE Newell            44.82N 103.21W
12/17/2025  M50 mph          Butte              SD   Dept of Highways

0318 PM     Non-Tstm Wnd Gst 8 NW Colony             44.96N 104.25W
12/17/2025  M60 mph          Crook              WY   Mesonet

0324 PM     Non-Tstm Wnd Gst 3 WSW Fairburn          43.68N 103.26W
12/17/2025  M51 mph          Custer             SD   Dept of Highways

0325 PM     Non-Tstm Wnd Gst 3 NW Wasta              44.10N 102.50W
12/17/2025  M53 mph          Pennington         SD   Dept of Highways

0325 PM     Non-Tstm Wnd Gst 8 N Redig               45.38N 103.55W
12/17/2025  M58 mph          Harding            SD   Dept of Highways

0328 PM     Non-Tstm Wnd Gst 7 N Pine Haven          44.45N 104.80W
12/17/2025  M57 mph          Crook              WY   Mesonet

0330 PM     Non-Tstm Wnd Gst 3 N Redig               45.32N 103.55W
12/17/2025  M54 mph          Harding            SD   Mesonet

0335 PM     Non-Tstm Wnd Gst 17 W Castle Rock        44.97N 103.77W
12/17/2025  M61 mph          Butte              SD   Mesonet

0341 PM     Non-Tstm Wnd Gst 5 SW Aladdin            44.59N 104.25W
12/17/2025  M62 mph          Crook              WY   Mesonet

0342 PM     Non-Tstm Wnd Gst 7 WSW Hoover            45.07N 103.40W
12/17/2025  M66 mph          Butte              SD   Dept of Highways

0345 PM     Non-Tstm Wnd Gst 14 NNW Edgemont         43.47N 103.97W
12/17/2025  M57 mph          Fall River         SD   Mesonet

0345 PM     Non-Tstm Wnd Gst 9 S Camp Crook          45.42N 104.02W
12/17/2025  M55 mph          Harding            SD   Mesonet

0346 PM     Non-Tstm Wnd Gst 10 ESE Pine Haven       44.29N 104.63W
12/17/2025  M52 mph          Crook              WY   Dept of Highways

0353 PM     Non-Tstm Wnd Gst 10 W Edgemont           43.30N 104.02W
12/17/2025  M71 mph          Fall River         SD   Dept of Highways

0354 PM     Non-Tstm Wnd Gst 8 W Jewel Cave          43.73N 103.99W
12/17/2025  M50 mph          Custer             SD   Dept of Highways

0355 PM     Non-Tstm Wnd Gst 8 S Sorum               45.34N 102.92W
12/17/2025  M53 mph          Perkins            SD   Mesonet

0355 PM     Non-Tstm Wnd Gst 1 NNW Nisland           44.68N 103.56W
12/17/2025  M60 mph          Butte              SD   Mesonet

0355 PM     Non-Tstm Wnd Gst 7 W Ardmore             43.04N 103.80W
12/17/2025  M63 mph          Fall River         SD   Mesonet

&&

SJR
Local storm report, Dec 17, 5:06 PM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
506 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Non-Tstm Wnd Gst 4 NNE Angostura Res     43.37N 103.39W
12/17/2025  M54 mph          Fall River         SD   AWOS

0356 PM     Non-Tstm Wnd Gst 11 W Hot Springs        43.43N 103.69W
12/17/2025  M58 mph          Fall River         SD   Dept of Highways

0356 PM     Non-Tstm Wnd Gst 27 WNW Castle Rock      45.14N 103.91W
12/17/2025  M56 mph          Butte              SD   Mesonet

0405 PM     Non-Tstm Wnd Gst 2 SSW Oral              43.38N 103.28W
12/17/2025  M55 mph          Fall River         SD   Mesonet

0407 PM     Non-Tstm Wnd Gst 13 NE Newell            44.82N 103.21W
12/17/2025  M56 mph          Butte              SD   Dept of Highways

0408 PM     Non-Tstm Wnd Gst 1 ENE Mud Butte         45.01N 102.86W
12/17/2025  M70 mph          Meade              SD   Dept of Highways

0408 PM     Non-Tstm Wnd Gst 2 ENE Osage             43.99N 104.38W
12/17/2025  M58 mph          Weston             WY   Mesonet

0410 PM     Non-Tstm Wnd Gst 1 WSW Bison             45.52N 102.49W
12/17/2025  M52 mph          Perkins            SD   Mesonet

0415 PM     Non-Tstm Wnd Gst 7 E Sturgis             44.42N 103.38W
12/17/2025  M74 mph          Meade              SD   AWOS

0415 PM     Non-Tstm Wnd Gst 7 E Sturgis             44.42N 103.38W
12/17/2025  M69 mph          Meade              SD   Mesonet

0415 PM     Non-Tstm Wnd Gst 8 SE Mud Butte          44.92N 102.75W
12/17/2025  M69 mph          Meade              SD   Mesonet

0416 PM     Non-Tstm Wnd Gst 10 S Hot Springs        43.29N 103.48W
12/17/2025  M51 mph          Fall River         SD   Mesonet

0420 PM     Non-Tstm Wnd Gst 6 WSW Fairpoint         44.70N 102.90W
12/17/2025  M55 mph          Meade              SD   Mesonet

0421 PM     Non-Tstm Wnd Gst 10 NNW Ottumwa          44.36N 101.45W
12/17/2025  M51 mph          Haakon             SD   Dept of Highways

0422 PM     Non-Tstm Wnd Gst Four Corners            44.08N 104.14W
12/17/2025  M57 mph          Weston             WY   Dept of Highways

0423 PM     Non-Tstm Wnd Gst 2 SSW Custer            43.73N 103.62W
12/17/2025  M52 mph          Custer             SD   ASOS

0425 PM     Non-Tstm Wnd Gst 10 ESE Oelrichs         43.10N 103.05W
12/17/2025  M61 mph          Fall River         SD   Mesonet

0430 PM     Non-Tstm Wnd Gst 6 WSW Opal              44.87N 102.57W
12/17/2025  M61 mph          Meade              SD   Mesonet

0430 PM     Non-Tstm Wnd Gst Union Center            44.57N 102.67W
12/17/2025  M74 mph          Meade              SD   Mesonet

0433 PM     Non-Tstm Wnd Gst 3 W Union Center        44.56N 102.72W
12/17/2025  M64 mph          Meade              SD   Dept of Highways

0434 PM     Non-Tstm Wnd Gst 1 NNW Piedmont          44.24N 103.40W
12/17/2025  M50 mph          Meade              SD   NWS Employee

0440 PM     Non-Tstm Wnd Gst 11 SSE Hereford         44.23N 102.83W
12/17/2025  M64 mph          Meade              SD   Mesonet

0444 PM     Non-Tstm Wnd Gst 12 E Oelrichs           43.19N 103.00W
12/17/2025  M72 mph          Fall River         SD   Dept of Highways

0445 PM     Non-Tstm Wnd Gst 6 NE Summerset          44.24N 103.25W
12/17/2025  M60 mph          Meade              SD   Mesonet

0445 PM     Non-Tstm Wnd Gst 1 NNE Faith             45.03N 102.02W
12/17/2025  M52 mph          Meade              SD   ASOS

0445 PM     Non-Tstm Wnd Gst 11 SSW Oelrichs         43.04N 103.35W
12/17/2025  M58 mph          Fall River         SD   Mesonet

0447 PM     Non-Tstm Wnd Gst 9 SW Batesland          43.05N 102.22W
12/17/2025  M54 mph          Oglala Lakota      SD   Dept of Highways

0448 PM     Non-Tstm Wnd Gst 1 W Box Elder           44.12N 103.09W
12/17/2025  M65 mph          Pennington         SD   Dept of Highways

0449 PM     Non-Tstm Wnd Gst Howes                   44.62N 102.05W
12/17/2025  M68 mph          Meade              SD   Dept of Highways

0450 PM     Non-Tstm Wnd Gst 2 E Elm Springs         44.31N 102.49W
12/17/2025  M65 mph          Meade              SD   Mesonet

0450 PM     Non-Tstm Wnd Gst 13 W Oglala             43.18N 102.99W
12/17/2025  M55 mph          Oglala Lakota      SD   Mesonet

0451 PM     Non-Tstm Wnd Gst Ellsworth AFB           44.16N 103.10W
12/17/2025  M61 mph          Meade              SD   Other Federal

0452 PM     Non-Tstm Wnd Gst 5 WNW New Underwood     44.12N 102.93W
12/17/2025  M66 mph          Pennington         SD   Dept of Highways

0452 PM     Non-Tstm Wnd Gst 1 E Dwtn Rapid City     44.07N 103.21W
12/17/2025  M57 mph          Pennington         SD   Official NWS Obs

&&

NWS UNR
Local storm report, Dec 17, 6:08 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
608 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Non-Tstm Wnd Gst 1 WSW Red Elm           45.05N 101.80W
12/17/2025  M50 mph          Ziebach            SD   Dept of Highways

0456 PM     Non-Tstm Wnd Gst 3 NW Wasta              44.10N 102.50W
12/17/2025  M66 mph          Pennington         SD   Dept of Highways

0457 PM     Non-Tstm Wnd Gst 2 SW Bridger            44.53N 101.93W
12/17/2025  M50 mph          Ziebach            SD   Dept of Highways

0500 PM     Non-Tstm Wnd Gst Wasta                   44.07N 102.45W
12/17/2025  M57 mph          Pennington         SD   Mesonet

0500 PM     Non-Tstm Wnd Gst 1 WNW Caputa            44.00N 103.00W
12/17/2025  M63 mph          Pennington         SD   Mesonet

0505 PM     Non-Tstm Wnd Gst 11 W Milesville         44.47N 101.90W
12/17/2025  M57 mph          Haakon             SD   Mesonet

0525 PM     Non-Tstm Wnd Gst 6 ESE Scenic            43.76N 102.44W
12/17/2025  M54 mph          Pennington         SD   Mesonet

0525 PM     Non-Tstm Wnd Gst 2 E Cottonwood          43.96N 101.85W
12/17/2025  M59 mph          Jackson            SD   Mesonet

0525 PM     Non-Tstm Wnd Gst 10 NE Cherry Creek      44.71N 101.37W
12/17/2025  M56 mph          Ziebach            SD   Mesonet

0526 PM     Non-Tstm Wnd Gst 10 NNW Ottumwa          44.36N 101.45W
12/17/2025  M61 mph          Haakon             SD   Dept of Highways

0527 PM     Non-Tstm Wnd Gst 6 W Cottonwood          43.97N 102.01W
12/17/2025  M68 mph          Jackson            SD   Dept of Highways

0529 PM     Non-Tstm Wnd Gst 3 ESE Pine Ridge        43.03N 102.52W
12/17/2025  M53 mph          Oglala Lakota      SD   ASOS

0533 PM     Non-Tstm Wnd Gst 3 NNW Scenic            43.82N 102.58W
12/17/2025  M64 mph          Pennington         SD   Dept of Highways

0535 PM     Non-Tstm Wnd Gst 4 E Cactus Flat         43.84N 101.82W
12/17/2025  M68 mph          Jackson            SD   Dept of Highways

0541 PM     Non-Tstm Wnd Gst 5 NE Porcupine          43.29N 102.27W
12/17/2025  M58 mph          Oglala Lakota      SD   Mesonet

0545 PM     Non-Tstm Wnd Gst 5 NW Kadoka             43.87N 101.59W
12/17/2025  M62 mph          Jackson            SD   Mesonet

0546 PM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
12/17/2025  M58 mph          Haakon             SD   ASOS

0550 PM     Non-Tstm Wnd Gst 7 SSW Folsom            43.74N 102.92W
12/17/2025  M50 mph          Custer             SD   Mesonet

0552 PM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
12/17/2025  M51 mph          Jackson            SD   Dept of Highways

0555 PM     Non-Tstm Wnd Gst 5 ENE Wanblee           43.59N 101.56W
12/17/2025  M57 mph          Jackson            SD   Mesonet

&&

NWS UNR
Local storm report, Dec 17, 6:09 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
609 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Non-Tstm Wnd Gst 1 E Dwtn Rapid City     44.07N 103.21W
12/17/2025  M58 mph          Pennington         SD   Official NWS Obs

&&

NWS UNR
Local storm report, Dec 17, 7:21 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Rapid City SD
721 PM MST Wed Dec 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
12/17/2025  M72 mph          Jackson            SD   Dept of Highways

0600 PM     Non-Tstm Wnd Gst 3 ENE Midland           44.09N 101.09W
12/17/2025  M52 mph          Haakon             SD   Mesonet

0606 PM     Non-Tstm Wnd Gst 6 NW Hulett             44.74N 104.70W
12/17/2025  M50 mph          Crook              WY   Mesonet

0609 PM     Non-Tstm Wnd Gst 12 WSW Castle Rock      44.92N 103.66W
12/17/2025  M56 mph          Butte              SD   Dept of Highways

0615 PM     Non-Tstm Wnd Gst 4 WNW Cedar Butte       43.60N 101.10W
12/17/2025  M59 mph          Mellette           SD   Mesonet

0615 PM     Non-Tstm Wnd Gst 4 ENE Martin            43.20N 101.65W
12/17/2025  M54 mph          Bennett            SD   Mesonet

0615 PM     Non-Tstm Wnd Gst 9 ENE Belvidere         43.90N 101.10W
12/17/2025  M63 mph          Jackson            SD   Dept of Highways

0622 PM     Non-Tstm Wnd Gst 9 SW Batesland          43.05N 102.22W
12/17/2025  M55 mph          Oglala Lakota      SD   Dept of Highways

0627 PM     Non-Tstm Wnd Gst 10 NNE White River      43.71N 100.69W
12/17/2025  M53 mph          Mellette           SD   Dept of Highways

0630 PM     Non-Tstm Wnd Gst 1 N Buffalo             45.60N 103.55W
12/17/2025  M58 mph          Harding            SD   ASOS

0630 PM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
12/17/2025  M65 mph          Mellette           SD   Mesonet

0639 PM     Non-Tstm Wnd Gst 9 ENE Camp Crook        45.58N 103.81W
12/17/2025  M52 mph          Harding            SD   Dept of Highways

0640 PM     Non-Tstm Wnd Gst 1 ESE Ladner            45.83N 103.72W
12/17/2025  M54 mph          Harding            SD   Mesonet

0642 PM     Non-Tstm Wnd Gst 13 NE Newell            44.82N 103.21W
12/17/2025  M61 mph          Butte              SD   Dept of Highways

0648 PM     Non-Tstm Wnd Gst 8 NNW Oshoto            44.71N 105.01W
12/17/2025  M60 mph          Crook              WY   Mesonet

0650 PM     Non-Tstm Wnd Gst 7 ESE Rosebud           43.20N 100.72W
12/17/2025  M51 mph          Todd               SD   Mesonet

0651 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
12/17/2025  M76 mph          Campbell           WY   Mesonet

0652 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
12/17/2025  M53 mph          Harding            SD   Dept of Highways

0652 PM     Non-Tstm Wnd Gst Rapid City Arpt         44.05N 103.05W
12/17/2025  M67 mph          Pennington         SD   ASOS

0654 PM     Non-Tstm Wnd Gst 13 SSW Reva             45.36N 103.16W
12/17/2025  M51 mph          Harding            SD   Dept of Highways

&&

NWS UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
December 17, 7:22 PM MST
Where
Northern Campbell forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Gillette ASOS recorded wind gust.

High Wind, Northern Campbell

When
December 17, 7:51 PM MST
Where
Northern Campbell forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Mesonet site at 1 NE Echeta recorded wind gust.

High Wind, Northeastern Crook

When
December 18, 12:22 AM MST
Where
Northeastern Crook forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Mesonet site at 8 NW Colony recorded wind gust.

High Wind, Weston County Plains

When
December 18, 1:19 AM MST
Where
Weston County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Mesonet site at 7 NNE Rochelle recorded wind gust.

High Wind, Weston County Plains

When
December 18, 1:23 AM MST
Where
Weston County Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Mesonet site at 11 NE Morrisey recorded wind gust.

High Wind, Weston County Plains

When
December 18, 1:36 AM MST
Where
Weston County Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Mesonet site at 10 S Upton recorded wind gust.

High Wind, Newcastle

When
December 18, 1:55 AM MST
Where
Newcastle forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Reported wind gust at 6 WNW Newcastle.

High Wind, Northeastern Crook

When
December 18, 2:30 AM MST
Where
Northeastern Crook forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Trained spotter in Sundance measured a wind gust.

High Wind, Weston County Plains

When
December 18, 2:34 AM MST
Where
Weston County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Mesonet site at 2 ENE Osage recorded wind gust.

High Wind, South Campbell

When
December 18, 2:45 AM MST
Where
South Campbell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Mesonet site located in Wright recorded wind gust.

High Wind, South Campbell

When
December 18, 4:05 AM MST
Where
South Campbell forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Mesonet stite at 25 ESE Wright recorded wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308002, 1308001, 1308008, 1308011, 1308012, 1308010, 1308014, 1308015, 1308013, 1308004, 1308003.